Filter regular sequence under small perturbations


We answer affirmatively a question of Srinivas–Trivedi (J Algebra 186(1):1–19, 1996): in a Noetherian local ring \((R,{{\,\mathrm{\mathfrak {m}}\,}})\), if \(f_1,\dots ,f_r\) is a filter-regular sequence and J is an ideal such that \((f_1, \ldots , f_r)+J\) is \({{\,\mathrm{\mathfrak {m}}\,}}\)-primary, then there exists \(N>0\) such that for any \(\varepsilon _1,\dots ,\varepsilon _r \in {{\,\mathrm{\mathfrak {m}}\,}}^N\), we have an equality of Hilbert functions: \(H(J, R/(f_1,\dots ,f_r))(n)=H(J, R/(f_1+\varepsilon _1,\dots , f_r+\varepsilon _r))(n)\) for all \(n\ge 0\). We also prove that the dimension of the non Cohen–Macaulay locus does not increase under small perturbations, generalizing another result of [20].

This is a preview of subscription content, access via your institution.


  1. 1.

    Here \({{\,\mathrm{H}\,}}_{G_+}^i(G)\) denotes the i-th local cohomology module of G supported at the irrelevant ideal \(G_+=\oplus _{i>0}G_i\). It follows from the Čech complex characterization of local cohomology (via a homogeneous set of generators of \(G_+\)) that each \({{\,\mathrm{H}\,}}_{G_+}^i(G)\) is \(\mathbb {Z}\)-graded.

  2. 2.

    It should be noted that this inclusion is true when f is a parameter element [3, Remark 2.2, Lemma 3.7]


  1. 1.

    Brodmann, M.P., Sharp, R.Y.: Local cohomology: an algebraic introduction with geometric applications. Cambridge Studies in Advanced Mathematics, vol. 60. Cambridge University Press, Cambridge (1998)

    Google Scholar 

  2. 2.

    Cuong, N.T., Morales, M., Nhan, L.T.: The finiteness of certain sets of attached prime ideals and the length of generalized fractions. J. Pure Appl. Algebra 189(1–3), 109–121 (2004)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Cuong, N.T., Quy, P.H.: On the structure of finitely generated modules over quotients of Cohen–Macaulay local rings (2020). arXiv:1612.07638

  4. 4.

    Steven Dale Cutkosky and Hema Srinivasan: An intrinsic criterion for isomorphism of singularities. Am. J. Math. 115(4), 789–821 (1993)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Steven Dale Cutkosky and Hema Srinivasan: Equivalence and finite determinancy of mappings. J. Algebra 188(1), 16–57 (1997)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Eisenbud, D.: Adic approximation of complexes, and multiplicities. Nagoya Math. J. 54, 61–67 (1974)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Gert-Martin Greuel and Thuy Huong Pham: Finite determinacy of matrices and ideals. J. Algebra 530, 195–214 (2019)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Hironaka, H.: On the equivalence of singularities. I. In: Arithmetical Algebraic Geometry (Proc. Conf. Purdue Univ., 1963), pp. 153–200. Harper & Row, New York (1965)

  9. 9.

    Huneke, C., Trivedi, V.: The height of ideals and regular sequences. Manuscr. Math. 93(2), 137–142 (1997)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Johnson, M., Ulrich, B.: Artin–Nagata properties and Cohen–Macaulay associated graded rings. Compos. Math. 103(1), 7–29 (1996)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Tu, C.N., Schenzel, P., Viet, T.N.: Verallgemeinerte Cohen-Macaulay-Moduln. Math. Nachr. 85, 57–73 (1978)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Ooishi, A.: Genera and arithmetic genera of commutative rings. Hiroshima Math. J. 17(1), 47–66 (1987)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Peskine, c., Szpiro, L.: Dimension projective finie et cohomologie locale. Applications à la démonstration de conjectures de M. Auslander, H. Bass et A. Grothendieck. Inst. Hautes Études Sci. Publ. Math. 42, 47–119 (1973)

  14. 14.

    Planas-Vilanova, F.: On the module of effective relations of a standard algebra. Math. Proc. Camb. Philos. Soc. 124(2), 215–229 (1998)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Planas-Vilanova, F.: The strong uniform Artin–Rees property in codimension one. J. Reine Angew. Math. 527, 185–201 (2000)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Quy, P.H., Trung, V.D.: Small perturbations in generalized Cohen–Macaulay local rings (2020). arXiv:2004.08873

  17. 17.

    Samuel, P.: Algébricité de certains points singuliers algébroïdes. J. Math. Pures Appl. 9(35), 1–6 (1956)

    MATH  Google Scholar 

  18. 18.

    Schenzel, P.: On the use of local cohomology in algebra and geometry. In: Six lectures on commutative algebra (Bellaterra, 1996), vol. 166 of Progr. Math., pp. 241–292. Birkhäuser, Basel (1998)

  19. 19.

    Srinivas, V., Trivedi, V.: On the Hilbert function of a Cohen–Macaulay local ring. J. Algebraic Geom. 6(4), 733–751 (1997)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Srinivas, V., Trivedi, V.: The invariance of Hilbert functions of quotients under small perturbations. J. Algebra 186(1), 1–19 (1996)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Srinivas, V., Trivedi, V.: A finiteness theorem for the Hilbert functions of complete intersection local rings. Math. Z. 225(4), 543–558 (1997)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Trivedi, V.: Hilbert functions, Castelnuovo–Mumford regularity and uniform Artin–Rees numbers. Manuscr. Math. 94(4), 485–499 (1997)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Trung, N.: The Castelnuovo regularity of the Rees algebra and the associated graded ring. Trans. Am. Math. Soc. 350(7), 2813–2832 (1998)

    MathSciNet  MATH  Google Scholar 

Download references


This work has been done during a visit of the second and third authors to Purdue University in June 2019. The first author is supported in part by NSF Grant DMS \(\#1901672\) and by NSF Grant DMS \(\#1836867/1600198\) when preparing this paper. The second author is supported by a fund of Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.04-2020.10. The third author’s stay at the Purdue University was supported by Stiftelsen G S Magnusons fond of Kungliga Vetenskapsakademien. The authors thank the referee for her/his suggestions that led to improvement of this paper.

Author information



Corresponding author

Correspondence to Pham Hung Quy.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Vasudevan Srinivas.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ma, L., Quy, P.H. & Smirnov, I. Filter regular sequence under small perturbations. Math. Ann. 378, 243–254 (2020).

Download citation